South Dakota, 2024

High Wind in South Dakota, December 8 to 9, 2024

December 8 to 9, 2024 · NWS UNR · 7 events in 7 counties and zones

A cold front brought strong northwest winds to much of western South Dakota. The strongest winds were across northwest into west central South Dakota, where some gusts of 60 to near 70 mph were recorded.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front brought strong northwest winds to much of western South Dakota. The strongest winds were across northwest into west central South Dakota, where some gusts of 60 to near 70 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 8, 4:13 PM MST, 3 hours 47 minutes earlier. Its key messages:

  • Strong west to northwest winds will continue through Monday, with another round of wind gusts over 55 mph possible to probable (30 to 70% probabilities) over much of the northwestern SD plains this evening through early tomorrow.
  • Heavy snow is becoming increasingly likely over portions of the northern Black Hills and Wyoming Black Hills tonight through early tomorrow and again tomorrow night through Tuesday.
  • The combination of heavy snow and strong winds will result in winter storm conditions over higher elevations of the northern and Wyoming Black Hills at times tonight through Wednesday morning.
Area forecast discussion, Dec 8, 4:13 PM MST, 3 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
413 PM MST Sun Dec 8 2024

.KEY MESSAGES...

- Strong west to northwest winds will continue through Monday,
  with another round of wind gusts over 55 mph possible to
  probable (30 to 70% probabilities) over much of the
  northwestern SD plains this evening through early tomorrow.

- Heavy snow is becoming increasingly likely over portions of the
  northern Black Hills and Wyoming Black Hills tonight through
  early tomorrow and again tomorrow night through Tuesday.

- The combination of heavy snow and strong winds will result in
  winter storm conditions over higher elevations of the northern
  and Wyoming Black Hills at times tonight through Wednesday
  morning.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 214 PM MST Sun Dec 8 2024

WV imagery this afternoon shows subsidence over much of the region
behind a lead shortwave trough/front shifting off to our east.
Subsidence and clear skies have contributed to ample mixing this
morning and afternoon, allowing wind gusts of 45 to 55 mph to
persist over much of the northwestern and west central SD plains. An
upper low over southern SK is also evident via WV, pivoting
southward toward the US/CN border. A deep layer of appreciable
moisture is evident along the low's western flank, which coincides
with a low-level trough and secondary surface front progged to cross
the area this evening. A large area of 2-5 mb/3 hr pressure rises is
analyzed across AB/SK and extending into northern MT at this hour.
These pressure rises and robust cold air advection will overspread
the area this evening as the front crosses the region.

Strong winds may briefly weaken for a few hours around dusk before
the second cold front crosses the area. Beginning around 00z, west
to northwest winds will gradually increase from northwest to
southeast, with wind gusts over 55 mph becoming possible to probable
(30 to 60% probabilities per HREF, slightly higher per NBM) from the
northwestern SD plains southward to just east/northeast of the Black
Hills. Despite a nocturnal arrival of the front and associated
pressure rises/cold air advection, and despite the best pressure
rises (5+ mb/3 hr) projected to remain to our northeast, model
soundings indicate winds of ~60 kt arriving near the top of the
still fairly well-mixed boundary layers behind the front. Snow
shower/squall activity may further enhance the potential for
impactful wind gusts, but even if such activity does not
materialize, at least a few wind gusts exceeding warning criteria
appear probable to likely. Given the potential for snow squalls,
though the focus for now is on high winds, this could easily evolve
into a localized high-impact winter weather scenario--at least
for a brief period--late tonight into tomorrow morning over the
northwestern SD plains. High-resolution models have begun to
highlight a roughly W-E or WNW-ESE oriented band of snow
coincident with layered 700-500 mb frontogenesis crossing the
western SD plains from north to south from around 03-12z. This may
be a specific feature to watch if it materializes for the
potential of snow squall/brief whiteout conditions. Through
tomorrow morning and into the afternoon, potential for strong
winds will expand southeastward across the west central and south
central SD plains. For now, opted to leave these areas covered by
a Wind Advisory, though a warning may need to be considered.

As the front crosses the area, a favorable regime for prolonged
upslope enhanced snow will emerge over the northern Black Hills. In
particular, Froude numbers and the duration of near-saturation in
the lowest 1-2 km above ground look much more favorable for heavy
snow than about 24 hours ago. From around 09z tonight through 12z
Wednesday, profiles across the northern Black Hills and Bearlodge
Mountains appear conducive for at least periodic moderate to heavy
upslope snow. Model soundings reflect relatively shallow dendritic
growth zones but steep lapse rates--competing factors that may
ultimately determine the efficiency of snowfall and associated
ratios/rates. Although the snow will fall over a fairly long
duration and will likely be split into two distinct episodes (with a
break sometime tomorrow afternoon or evening as winds temporarily
wane), opted to upgrade the Winter Weather Advisory to a Winter
Storm Warning given combination of heavy snow, strong winds, and
blowing snow. Primary impacts will be over 5000 feet in elevation.
Though the snow forecast is on the higher end of guidance at the
moment, probabilities for higher amounts have increased
significantly over the past 24 hours (>6" probabilities have gone
from ~10-30% to 50-80% over higher elevations), and colder
temperatures plus steep lapse rates could allow for higher snow
ratios than the 10:1 output by some guidance (for example,
HRRR/RAP/NAM profiles all suggest ratios of 15-20:1 or greater per
BUFKIT).

Subtle secondary (third?) trough/front crosses the region late
Monday night into Tuesday, maintaining breezy conditions and
reinforcing chilly temperatures for Tuesday and especially
Wednesday. However, core of coldest low-level temperatures slides
east of the region late in the week, giving rise to a modest warmup
heading into the weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 408 PM MST Sun Dec 8 2024

VFR conditions expected through 06Z, with gusty northwest winds to
near 40 knots continuing. A stronger cold front arrives after
06z, with gusts of 40-50kts likely through Monday morning, with
winds slowly decreasing Monday afternoon. Also, light snow is
likely behind the cold front from northeast WY through northwest
SD (after 06Z), with MVFR conditions expected. In the northern
Black Hills region, expect periods of heavy snow and IFR/LIFR
conditions. Snow and wind are expected to slowly decrease Monday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MST this evening for SDZ001-002-012-013-
     072-073-078.
     High Wind Warning until 2 PM MST Monday for SDZ001-002-012-013-
     072-073-078.
     Wind Advisory until 2 PM MST Monday for SDZ014-025-026-031-032-
     043.
     Winter Storm Warning from 2 AM Monday to 5 AM MST Wednesday for
     SDZ024.
     Wind Advisory from 1 AM MST /2 AM CST/ to 5 PM MST /6 PM CST/
     Monday for SDZ044-046-047-049-077.
WY...Winter Storm Warning from 2 AM Monday to 5 AM MST Wednesday for
     WYZ057.
&&

DISCUSSION/KEY MESSAGES...Sherburn
AVIATION...Johnson
Hazardous weather outlook, Dec 8, 4:36 AM MST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
436 AM MST Sun Dec 8 2024

SDZ028-029-WYZ054>056-058>060-091300-
Central Black Hills-Southern Black Hills-Northern Campbell-
Southern Campbell-Western Crook-Weston County Plains-Newcastle-
Northeastern Crook-
436 AM MST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a chance of light snow tonight into Monday. Minor
accumulations are possible. Gusty northwest winds will develop
today with gusts of over 50 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for light snow and gusty northwest winds will continue
through Monday. Minor accumulations are possible. Gusts of over 50
mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-WYZ057-091300-
Northern Black Hills-Wyoming Black Hills-
436 AM MST Sun Dec 8 2024

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance of snow tonight into Monday. A few inches of
snow accumulation is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for snow will continue through Monday with total
accumulations of 2 to 4 inches with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>078-
091300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foothills-Rapid City-Southern Foothills-Custer Co Plains-
Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-
436 AM MST Sun Dec 8 2024 /536 AM CST Sun Dec 8 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

The Grassland Fire Danger Index will be in the high to very high
category this afternoon. Gusty northwest winds are expected to
develop today behind a cold front. The strongest winds will be
over northwest South Dakota where gusts of up to 55 mph are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northwest winds will continue through Monday. The strongest
winds will be over northwestern South Dakota where gusts of 50 to
55 mph are possible. With the strong winds, elevated fire weather
conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 8, 2:14 PM MST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
214 PM MST Sun Dec 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
12/08/2024  M50 mph          Harding            SD   Mesonet

0115 PM     Non-Tstm Wnd Gst 20 NW Castle Rock       45.17N 103.73W
12/08/2024  M52 mph          Butte              SD   MT Mesonet

0133 PM     Non-Tstm Wnd Gst 1 ENE Mud Butte         45.01N 102.86W
12/08/2024  M52 mph          Meade              SD   Mesonet

0153 PM     Non-Tstm Wnd Gst 1 WSW Red Elm           45.05N 101.80W
12/08/2024  M50 mph          Ziebach            SD   Mesonet

&&

KDS
Local storm report, Dec 8, 6:12 PM MST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
612 PM MST Sun Dec 08 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Non-Tstm Wnd Gst 7 NNE Ralph             45.86N 102.98W
12/08/2024  M50 mph          Harding            SD   Mesonet

&&

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Harding

When
December 8, 8:00 PM MST to December 9, 4:00 AM MST
Where
Harding forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Perkins

When
December 8, 9:00 PM MST to December 9, 1:00 AM MST
Where
Northern Perkins forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Butte

When
December 8, 10:00 PM MST to 11:00 PM MST
Where
Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
December 8, 10:00 PM MST to 11:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Sturgis-Piedmont Foothills

When
December 9, 12:30 AM MST to 1:30 AM MST
Where
Sturgis-Piedmont Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
December 9, 2:00 AM MST to 4:00 AM MST
Where
Ziebach forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Southern Perkins

When
December 9, 2:30 AM MST to 3:30 AM MST
Where
Southern Perkins forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221377, 1221378, 1221380, 1221383, 1221382, 1221381, 1221379.